More about Magnesium (re: Epsom Salts Bath Newsletter)
by Christopher Matthews
I want to give you a little additional supplement on Magnesium. I am a paramedic, and we use Magnesium Sulfate given IV in our practice, so I am well versed in its pharmacology. If you choose to publish this on your site, I am including some layperson descriptions for those who don't know medical terminology).
I have ADHD-Inattentive Type and through the diagnosis of my daughter who was then 2 (now six) years old, we found out I also have SID/SPD, so she apparently comes by it honestly. I also have Restless Leg Syndrome as a result of having stress fractured my hips in the military a few years ago and one of my best treatments for RLS is taking a Magnesium-only supplement.
What should be mentioned about Magnesium is that, like all other common electrolytes in the body (Calcium, Potassium, Sodium, Chloride, et. al.), there is a maximum before side effects start to occur. Just as too much Calcium can lead to kidney stones and actually cause the same symptoms as Magnesium deficiency and even heart dysrhythmias, Magnesium is not without its side effects.
As Magnesium is primarily a smooth-muscle relaxant (even though it is an electrolyte and can act as a neuromuscular transmission blocker), it offsets the effects of high-Potassium (hyperkalemia) and high-Calcium (hypercalcemia) on the short term while a way is found to eliminate the higher leves of Calcium and Potassium (imagine an antique scale that uses two plates and teeters toward the heavier side). If you just add Magnesium, it doesn't effectively remove the Potassium or Calcium, it just creates a more competitve environment for the cellular receptors.
However, when that excess doesn't occur, you can overstimulate the cells with the Magnesium and actually tip the scale in favor of the Magnesium. What happens is usually just the intended effects of Magnesium... a little stability in cardiac irritability by relaxing the muscles and blunting some of the "ectopic" electrical activity (remember it is an electrolyte), bronchial smooth muscle relaxation (reduces bronchospasm - or helps asthma), gastric/intestinal smooth
muscle relaxation (loosening stool or even creating diarrhea, which is the goal of medications like Magnesium Citrate or GoLytely, usually before a colonoscopy), etc.
This can progress to Magnesium toxicity, which includes the following: Respiratory depression (abnormal slowing of the breathing rate) or even apnea (periods of no breathing), bradycardia (abnormal slowing of the heart rate), hypotension (abnormally low pressure), Central Nervous System (CNS) depression leading to muscle weakness or flaccid paralysis (body goes limp and has weak or no muscle tone), confusion and sedation, sweating, and hypothermia (abnormally low body temperature).
Additionally, if the person receiving therapy including Epsom Salts or getting Magnesium supplements more than just a daily multivitamin has any renal (kidney) impairment or even failure (usually a dialysis patient), they may become toxic much faster than the normal user because their kidneys cannot filter out excesses as efficiently (remember the antique scale analogy above?), so please don't treat this as less than a true medication simply because you can get many varieties over-the-counter and it is sold along side the vitamins. It would be smart to consult a doctor about starting this sort of therapy, and together, you can decide if this therapy is right for you, or if your doctor wants to run some basic blood tests first, or even ask you to get periodic check-ups to make sure you aren't overdoing it.
That being said, I will now be monitoring myself to see if it helps my AHDH and/or SID/SPD symptoms and see if it is right for my daughter. Thank you for presenting this month's newsletter, and keep up the good work!
Thank you SO much for taking the time to add this wonderful medical information!!! WOW!! This is greatly appreciated!! I hope everyone gets a chance to read this. I will also add it to the newsletter just in case (the backissue). Of course, I wholeheartedly agree to check with your doctor too!!!! I did mention that in the newsletter, but maybe should have said it more than once. Again, thank you Christopher!